Wyoming, 2019

Flash Flooding and Hail in Wyoming, August 20, 2019

August 20, 2019 · NWS CYS · 12 events in 3 counties and zones

Severe thunderstorms moved across portions of southeastern Wyoming producing plenty of large hail to create drifts along area roadways and with heavy rainfall flash flooding along area creeks and streams. The flash flooding shut down area roadways as the fast flowing water left area banks and over the roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved across portions of southeastern Wyoming producing plenty of large hail to create drifts along area roadways and with heavy rainfall flash flooding along area creeks and streams. The flash flooding shut down area roadways as the fast flowing water left area banks and over the roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 20, 2:10 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 20, 2:10 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
310 PM MDT Tue Aug 20 2019

.UPDATE...
Issued at 308 PM MDT Tue Aug 20 2019

A Severe Thunderstorm Watch was just issued for far east southeast
Wyoming and the western Nebraska Panhandle. Please see the Watch
for further details.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 211 PM MDT Tue Aug 20 2019

A potent shortwave will dig south and west over the region this
afternoon and evening, pushing a cold front up against the the
east side of the Laramie Range. This will bring rich low level
moisture into the I-25 corridor, with dewpoints across east
Laramie County and southern Platte County already in the mid to
upper 50s. Moisture is just one of the factors that will allow for
today's thunderstorm development. Other triggers for our late day
and nocturnal convection include MLCAPE between 3000 to 4000 J/kg
along and east of I-25 and 0-6 bulk shear between 35 to 45 knots.
With these values in mind, discrete supercells will be possible,
especially in today's early stages of development. However, by
tonight, storm development will be largely linear, likely in the
infancy stage of MCS development as the storms moves east and out
of the western most portion of the Nebraska Panhandle. The other
factor to note here is the helicity values, which will be above 40
kts, generally north of the I-80 corridor. This factor in
combination with relatively low LCLs leads me to believe that a
tornado or two cannot be ruled out during this round of storms.

Already seeing some development as of 230 PM MDT near Lusk, with
more development expected across southeast Wyoming in the next few
hours. Storms will really get going around and after 5 PM MDT,
becoming widely scattered soon afterwards. Storms will move from
northwest to southeast, and with slow storm motion forecast, heavy
rain that could lead to flash flooding, will be something to look
out for. Storms will finally move east and out of the far-west Nebraska
Panhandle around 3 AM MDT. Besides heavy rain and potential flash
flooding concerns, threats include large hail up to 2 inches,
damaging winds, and frequent lightning. A tornado or two cannot be
ruled out.

Another round of thunderstorms are forecast Wednesday as moisture
gets pulled northward with the expected upslope winds. This could
cause areas of fog along I-80, though there could also be areas
of fog in the early morning hours where heavy rain falls
overnight. Cooler temperatures are forecasts for tomorrow, with
highs in the mid 70s and 80s. Strong and severe thunderstorms are
forecast again under another potent upper level shortwave,
through they may be limited my the cooler weather.

.LONG TERM...(Thursday through next Monday night)
Issued at 335 AM MDT Tue Aug 20 2019

Models continue to be in reasonable agreement through the weekend,
and are now coming into better agreement regarding a pretty strong
cold front for the last week of August arriving sometime next
week.

Models continue to show the slow moving Pacific upper level trough
pushing east across Montana and northern Wyoming Thursday and
Thursday night. The GFS and Canadian are the slowest and show a
decent chance of thunderstorms across the mountains and the
eastern plains through the day and into the evening hours. Decided
to increase POP a bit for these areas into Thursday evening.
Thankfully, shear looks marginal so the severe weather threat is
pretty low. Once this Pacific system moves east, all models show
drier weather across the area during the weekend along with some
pretty warm temperatures in the 80s to low 90s. May need to
increase high temperatures even more on Sunday with most models
showing 700mb temperatures above 16c-18c. Further out, all models
are showing a strong cold front moving into the Pacific NW and the
northern plains, with 700mb temperatures dropping to near zero
early to mid next week. However, models are not in good agreement
regarding the timing of this front with the ECMWF 18 hours later
than the GFS and the Canadian is even later than that. In
addition, some models are showing some pretty cold 700mb
temperatures behind this front, with values as low as -5 across
northern Wyoming and Montana. This bares watching as there is
reasonable agreement with the ensemble forecasts 7 to 9 days out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1155 AM MDT Tue Aug 20 2019

All of the morning fog has since lifted out of the Nebraska
Panhandle where VFR conditions persist at this time. Thunderstorms
will begin developing this afternoon east of the Laramie Range
starting around 21Z. Large hail, gusty winds, and frequent
lightning will be likely with these storms as they move towards
the Nebraska Panhandle terminals between 01Z to 06Z. After storms
pass, lowering ceilings will be likely to reach MVFR and near IFR
by 10Z-12Z and could last well into mid-morning. Reduction in
visibility is also possible, but there is uncertainty in the
models of how much reduction and how far west it will spread.

&&

.FIRE WEATHER...
Issued at 211 PM MDT Tue Aug 20 2019

Another hot and dry day west of the Laramie Range, with winds
just below the critical threshold. To the east of the Laramie
Range, scattered to widely scattered thunderstorms, some strong
to severe, will affect the area. A few isolated dry thunderstorms
may make it as far west as FWZ 308; this threat will mostly end by
2000 MDT. Haines Index remains at 6 across Carbon County and will
remain at this level through the week. Winds will decrease
Wednesday, increasing for Thursday as a ridge of high pressure
pushes into the region from the west. A Fire Weather Watch may be
needed for Thursday across areas west of the Laramie Range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...AB
SHORT TERM...AB
LONG TERM...TJT
AVIATION...MB
FIRE WEATHER...AB
Hazardous weather outlook, Aug 20, 2:07 PM MST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
307 PM MDT Tue Aug 20 2019

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
212115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
307 PM MDT Tue Aug 20 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe thunderstorms likely today with the biggest
concern being large hail up to 2 inches in diameter. A Severe
Thunderstorm Watch is in effect until 11 PM MDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Severe storms are again possible on Wednesday and then afternoon
thunderstorm chances continue into the weekend.

.Spotter information statement...

Spotter activation is needed today.

WYZ103>106-109>116-212115-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
307 PM MDT Tue Aug 20 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms possible along with a few dry thunderstorms
along and near the Laramie Range.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated thunderstorm chances will continue through Monday. Fire
weather concerns increase on Thursday west of the Laramie Range.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 20, 2:50 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
350 PM MDT Tue Aug 20 2019

WYZ101-102-202230-
Converse County Lower Elevations WY-Niobrara County WY-
350 PM MDT Tue Aug 20 2019

...SPECIAL WEATHER STATEMENT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Keeline, or 22 miles west of Lusk, moving east at 15
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Keeline and Lost Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Wyoming.

LAT...LON 4262 10500 4280 10504 4289 10469 4262 10463
TIME...MOT...LOC 2149Z 259DEG 11KT 4273 10490

Braun

The radar

The Cheyenne radar (KCYS), 182 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 flash flood. Local standard time, as filed.

Hail, Converse

When
August 20, 4:22 PM MST
Where
Converse County, 2.13 mi SSW of Douglas
Measured
0.75 in hail
Reported by
Public
Coordinates
42.730, -105.390

Hail, Laramie

When
August 20, 4:23 PM MST
Where
Laramie County, 1.7 mi WSW of Gun Barrel
Measured
1 in hail
Reported by
Public
Coordinates
41.430, -104.380

Hail, Platte

When
August 20, 4:40 PM MST
Where
Platte County, 1.23 mi SW of Dwyer Junction
Measured
1.5 in hail
Reported by
Public
Coordinates
42.230, -105.020

Hail, Converse

When
August 20, 4:47 PM MST
Where
Converse County, 0.51 mi W of Douglas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.760, -105.390

Hail, Platte

When
August 20, 5:00 PM MST
Where
Platte County, 5.16 mi NW of Lakeview North
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
42.160, -105.020

Hail, Platte

When
August 20, 5:00 PM MST
Where
Platte County, 4.15 mi S of Glendo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.440, -105.030

Hail, Platte

When
August 20, 5:34 PM MST
Where
Platte County, 2.17 mi WSW of Natwick
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
41.950, -105.100

Hail, Platte

When
August 20, 5:40 PM MST
Where
Platte County, 1.03 mi W of Natwick
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.960, -105.080

Flash Flood, Platte

When
August 20, 6:15 PM MST to 8:15 PM MST
Where
Platte County, 4.85 mi SW of Natwick to 5.34 mi WSW of Natwick
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
41.920, -105.137

Water from area streams and creeks were out of their respective banks in addition to accumulating hail producing rushing water along Road 34 and nearby pasture lands.

Flash Flood, Platte

When
August 20, 6:40 PM MST to 11:40 PM MST
Where
Platte County, 2.66 mi WSW of Westview Circle to 1.03 mi WSW of Westview Circle
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.050, -105.110

Intersection of Palmer Canyon Road and Cooney Hills was under rushing water prompting closure of road to traffic.

Flash Flood, Platte

When
August 20, 8:37 PM MST to 10:37 PM MST
Where
Platte County, 1.03 mi W of Natwick to 2.76 mi SSW of Natwick
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.960, -105.080

Highway 34 was flooded between Deadhead Creek Road and mile marker 43.

Hail, Laramie

When
August 20, 10:00 PM MST
Where
Laramie County, Albin
Measured
1.25 in hail
Reported by
Public
Coordinates
41.420, -104.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842527, 842528, 842529, 842530, 842531, 842532, 842533, 842534, 842535, 842544, 843923, 842549.